Island Health has issued a drug poisoning overdose advisory for Campbell River.
“Overdoses are increasing in Campbell River,” the advisory says. “Family and community members using opioids and stimulants face increased risk from injection and inhalation.”
If someone overdoses, Island Health advises to call 911 and stay with the person. Give Naloxone and administer one breath every five seconds.
For safer drug use, people can visit local overdose prevention service at 1330 Dogwood Street, Unit 5. The OPS is open daily from 9 a.m. until 7 p.m. The OPS also offers drug checking. Samples can be dropped off daily during opening hours. Island Health also advises people carry Naloxone, and visit naloxonetraining.com for a refresher course.
Mixing substances increases the risk of overdose. This includes alcohol and prescription drugs. For people using drugs alone, Island Health advises that they let someone know and ask that person to check in on them. The Lifeguard app (lifeguarddh.com) can also help.
The National Overdose Response Service line is 1-888-688-6677.
Tolerance can be lower if people are ill or have not used in a while. Island Health says to start low and go slow, using small amounts and seeing how it feels. Staggering use with a friend also allows one person to be able to respond if needed.
To receive text alerts for overdose advisories, text “JOIN” to 253787. To connect with mental health and substance use resources, call 1-888-885-8824.
More resources can be found on the Island Health website.